PL’s resident medical expert, Dr Nick Medland, answers readers’ letters about missing doses, starting treatments and sexually-transmitted infections.
Colin, from Sydney NSW, writes: I’ve been taking three Kaletra tablets in the morning and at night along with Combivir since I began treatment a few months ago. I have been very compliant, not missing a dose but taking them a little late at times. However when I recently forgot to fill my Kaletra script I missed two doses. Will this sort of thing be likely to have a major impact on my viral loadA measurement of the quantity of HIV RNA in the blood. Viral load blood test results are expressed as the number of copies (of HIV) per milliliter of blood plasma. and could the virusA small infective organism which is incapable of reproducing outside a host cell. become resistantHIV which has mutated and is less susceptible to the effects of one or more anti-HIV drugs is said to be resistant. because of lapses like these? I would appreciate any guidance or answers.
Dr Nick replies: If your viral load is undetectable and there is a one-off lapse in adherence then it is unlikely to make a difference. When a dose is missed the blood level of the drug falls, in this case the Kaletra. It can sometimes take several doses over the next couple of days for the levels of the drugs in the bloodstream to come back to the previously high levels. That is probably not a problem if it happens very rarely.
It becomes a real problem, however, if it happens on a regular basis. If someone misses a dose even once or twice a week, then for much of the week the drug levels are running lower than they should. This will give the virus a chance to develop resistance to the drugs.
Human nature being what it is, everyone will inevitably miss a dose at some time. Rather than beat yourself up on it, it’s better to take stock of it, and work out a way to plan to avoid that particular mishap in the future.
Most clinics have access to some sort of adherence support. If someone is having regular adherence challenges then I would strongly advise seeking them out. Workshopping and problem solving with the adherence support officer is a big help!
Steve, from Prahan VIC, writes: A guy I have been seeing told me that he has recently been diagnosed secondary syphilis. He’d been feeling really sick and when he developed a rash he went to his doctor who diagnosed and treated him for syphilis We’re both HIV positive. I’ve been positive for six years and am taking antiviral therapy. I haven’t developed any symptoms yet. Do I need to be worried about this?
Dr Nick replies: You should definitely go to your doctor or sexual health clinic, get tested and treated as soon as you can. Syphilis is a potentially serious sexually transmitted infection which is very easy to cure with a single injection of penicillin, so there’re nothing to be gained by waiting to see if you develop symptoms.
Because syphilis and HIV together is relatively new in our communities there is still a lot we don’t know about it. We don’t know how many people might have syphilis and not develop symptoms. Doctors are observing that HIV-positive people seem more likely to get syphilis, but we don’t know this for sure. People with HIV also seem to be more seriously affected by this sexually transmitted infection (STI), getting more severe symptoms and more complications, particularly if it is left for a long while without treatment. For this reason we advise a blood test for syphilis at least once a year for all sexually-active positive people.
And while you’re there — why not get a full STI check-up? It will involve a blood test for syphilis, a urine test, a swab from the throat and a swab from the anus (which you can do yourself in the bathroom if you like).
A rock and a hard place?
Max, from New Farm QLD, writes: I’ve been positive for seven years. Just recently my doctor has advised that I consider taking antiviral medication. My CD4 count has fallen to 237 and my viral load is usually between 20,000 and 50,000. I’m really worried about starting medication because I know the side effects that friends of mine have had to go through. I’m particularly worried about getting lipodystrophy because I know that is very common with antiviralsA medication or substance which is active against one or more viruses. May include anti-HIV drugs, but these are more accurately termed antiretrovirals.. So I’m stuck between a rock and a hard place now!
Dr Nick replies: Starting treatment shouldn’t leave you stuck between a rock and a hard place. You can now take medication with few or no side effects and without running the risk of lipodystrophy.
We know a lot more about lipodystrophy now than we did even a few years ago. We now know that there are in fact several different components to this condition. We also know which drugs are more and less likely to cause it. Lipodystrophy became incredibly common in the late 1990s because of very widespread use of an antiviral drug called stavudine or d4T. Because this drug didn’t cause much nausea or other side effects, doctors put nearly every patient on it. We now know that this drug is most likely of ALL the drugs to cause lipoatrophy — in which the fat layer under the skin wastes away. That might sound like a good thing, but when it progresses the person might have a gaunt appearance even though their health is good.
Someone who has never taken antiviral medication before has a very wide range of choices of medication to start with. I believe that almost all people in this situation will be able to find combinations that are convenient to take, cause few or no side effects and have a relatively low chance of causing lipodystrophy. We need never again go through the devastation that the drug d4T wrought on our community.
Some of your friends might have taken older combinations that led to resistance and toxicity and now have to take whatever works to control the virus. They might have complex treatment regimes and ongoing side effects.
Studies are underway looking at new and current antivirals and comparing them in terms of lipodystrophy and other toxicities. There are some combinations which seem, at this stage at least, to have extremely low rates of toxicity. In 2005, we should all be using combinations that have been thoroughly tested in large clinical trials and shown to be safe and effective. If your doctor suggests a combination to you, then it is perfectly reasonable to ask him or her about the studies of lipodystrophy with this combination.